Wisconsin, 2025Tornado and Hail in Wisconsin, September 22, 2025
September 22, 2025 · NWS ARX · 6 events in 3 counties and zones
During the afternoon and evening hours on September 22nd, individual storm cells developed along a frontal boundary and pushed south through western Wisconsin. As these storms moved south, they produced sporadic instances of large hail and wind damage as well as one EF-0 tornado in Mount Sterling.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- $143,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening hours on September 22nd, individual storm cells developed along a frontal boundary and pushed south through western Wisconsin. As these storms moved south, they produced sporadic instances of large hail and wind damage as well as one EF-0 tornado in Mount Sterling. Additional storms in the morning produced an isolated pocket of tree and powerline damage in eastern Vernon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 22, 5:17 AM CST, 54 minutes earlier. Its key messages:
- Showers and storms today will slowly shift southward into the evening. Some strong storms and an isolated severe storm (large hail) are possible. Locations northwest of a Mason City to Black River Falls line should receive the most rainfall /0.50-1.00" possible/, higher with repeat storms.
- Still unclear how the week will unfold but the higher probability outcome would have rain chances diminish into the 20-30% range for Tuesday through Thursday, then dry for the weekend. Temperatures will be in the 70s, 80F possible for the weekend.
Area forecast discussion, Sep 22, 5:17 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
617 AM CDT Mon Sep 22 2025
.KEY MESSAGES...
- Showers and storms today will slowly shift southward into the
evening. Some strong storms and an isolated severe storm
(large hail) are possible. Locations northwest of a Mason City
to Black River Falls line should receive the most rainfall
/0.50-1.00" possible/, higher with repeat storms.
- Still unclear how the week will unfold but the higher
probability outcome would have rain chances diminish into the
20-30% range for Tuesday through Thursday, then dry for the
weekend. Temperatures will be in the 70s, 80F possible for the
weekend.
&&
.DISCUSSION...
Issued at 230 AM CDT Mon Sep 22 2025
Some Strong Storms Possible Today with Isolated Large Hail
GOES water vapor imagery at 22.05Z showing the large scale low over
the Upper Miss Valley and western Great Lakes. Mid-level flow is
enhanced from MSP southward and some splitting supercell
activity was seen last evening and large hail. A good overlap of
instability (1000 J/Kg MLCAPE) and wind shear (effective shear
~35kts) was present last evening off to the west and northwest
of the area (Minneapolis) where up to 2" hail was reported.
Today the upper low will continue to shift northeast toward Lake
Superior with a more northerly push into the overnight. Most
unstable CAPE is building east across southern MN and 1000 J/Kg
is now right near I35 at 07Z.
Radar indicates showers and storms continuing across southcentral MN
into northwest WI at 2 am on the nose of 850 mb moisture transport
and 500-1000 J/Kg of MUCAPE. The instability pool over southwest MN
will shift east this morning under southwest low-level flow with
increases to perhaps 1000 J/Kg over sern MN by 7 am. Fair to Good
850 mb moisture transport convergence is suggested in the latest
many RAP runs peaking around sunrise, along with moderate isentropic
upglide, fueling morning showers and storms across much of the I-90
and north area through the morning (60-80% chances). A decrease in
shower/storm activity is expected late morning into the early
afternoon as the transport convergence wanes. Cannot rule out a
pulse thunderstorm producing severe hail to quarters this
morning, but wind shear is not supportive of longer lived
updrafts.
During the afternoon, instability looks to grow, however for areas
near I-90, this will be contingent on the amount of coverage and
persistence of showers and storms from the morning. A more defined
frontal boundary will develop in the low-levels and provide a convergent
boundary in what appears could be an uncapped air mass by late afternoon
from roughly RST-AUW per HRRR soundings. This has slowed with
successive model runs. The 22.00Z HREF would suggest that as
the upper low shifts northeast, deeper shear wanes to the ~25kt
range by afternoon. With about 1200-1500 J/Kg of MLCAPE (T
72F/Td 63F) near that boundary for shower and thunderstorm
development (45% chances after 4 pm). So, more of a pulse
thunderstorm environment with hail possible, and an outlier
1-1.25" hail stone possible. The SPC marginal risk seems on
track.
The front will slowly shift south during the evening and the shower
and storm chances will mainly be found over northeast Iowa and southwest
WI by mid-evening (40-50% chances). A more weather-free day allows
for instability to grow and linger into the evening there. Overall,
have increased the rain chances area wide for the forecast through
3 am Tuesday.
Rainfall: A pretty impressive 3-4" band has fallen just north
of the area near Hastings/River Falls with the MRMS rainfall
estimates tracking well per observations (3.90" just south of
River Falls). 24-hour rainfall amounts will generally be
highest with the instability area northwest of a line from
Mason City IA to Black River Falls WI. Some pockets of 1-1.5"
are suggested by the 22.00Z HREF LPMM as outlier high amounts
there, with the average closer to 0.50".
Weather on the Decrease This Week, Seasonal, Shower Chances South
There are still uncertainties as the week moves forward as a strong
shortwave trough, currently digging through the northern Intermountain
West per GOES water vapor imagery, will develop/track through the
nation's mid-section. Portions of southern Wisconsin and extreme
northeast Iowa may be under the very northern extent of light rain
shield. The challenge is the varying track of the slow moving low
pressure area traveling from roughly MO through the Ohio Valley.
Should it take a northern track with a deeper low (~40% chance
per 21.12Z LREF clusters), light rain chances would increase
south of La Crosse Tuesday night through Thursday. The large
scale pattern is undergoing big changes with ridge building in
the western U.S toward Hudsons Bay, allowing for an unsettled
low track across the central U.S. For now, rain chances are
forecast in the 20-30% range southeast of La Crosse.
There is 80% agreement in the 22.12Z LREF clustering that the
longwave ridge will build in by Friday and for the weekend, with
temperatures above normal in the 70s-80F and dry.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 615 AM CDT Mon Sep 22 2025
An active morning across the area with showers and storms with
rainfall rates heavy enough to cause IFR visibilities. As the
morning continues, the storms will likely weaken or decrease in
coverage across the area for a midday break.
As instability grows this afternoon, another chance for storms
enters into the forecast centered around 00Z Tuesday. Confidence
is lower on the coverage of this period of storms. If clouds and
rain persists this morning, instability will not be able to
grow, limiting the TSRA chances later today. As the overnight
continues, the storm chances slowly shift south toward IL and
east-central IA.
Tuesday is a quieter day around the area after morning fog
chances.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Baumgardt
AVIATION...Baumgardt
Hazardous weather outlook, Sep 22, 3:20 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
420 AM CDT Mon Sep 22 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
420 AM CDT Mon Sep 22 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Periodic thunderstorms are expected today and into the evening.
Some storms may be strong, with a risk of hail to penny to
quarter size (2-5% chance). If storms repeat for several hours
over the same location with heavy rain (10% chance), there is an
increased risk of flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Rainfall or hail reports are always appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
In the hours before
Special weather statement, Sep 22, 1:04 AM CST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
204 AM CDT Mon Sep 22 2025
MNZ086-087-220745-
Olmsted MN-Dodge MN-
204 AM CDT Mon Sep 22 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN OLMSTED AND SOUTHEASTERN
DODGE COUNTIES THROUGH 245 AM CDT...
At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Byron, or 8 miles southeast of Mantorville, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rochester and Byron around 210 AM CDT.
Other locations impacted by this storm include Chester, Highway 30
And County 15, Oslo, Apache Mall, County Roads 6 And 15, Highway 52
And 55th Northwest, Salem Corners, Century High School, Marion, and
Highway 52 And County 14.
This includes Interstate 90 in Minnesota between mile markers 218 and
219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4415 9248 4398 9223 4385 9271 4385 9274
4396 9279
TIME...MOT...LOC 0703Z 239DEG 28KT 4396 9267
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NaylorSpecial weather statement, Sep 22, 1:50 AM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
250 AM CDT Mon Sep 22 2025
MNZ086-220830-
Dodge MN-
250 AM CDT Mon Sep 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DODGE COUNTY THROUGH
330 AM CDT...
At 249 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Concord, or 10 miles northwest of Dodge Center, moving east at
35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
West Concord around 255 AM CDT.
Other locations impacted by this storm include County Roads 1 And 24,
County Roads 20 And 5, Danesville, Berne, Concord, Eden, Highway 57
And 570th Street, and Wasioja.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4420 9304 4420 9269 4419 9268 4409 9268
4404 9304
TIME...MOT...LOC 0749Z 256DEG 29KT 4413 9300
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NaylorEvent by event
4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Vernon
- When
- September 22, 6:11 AM CST
- Where
- Vernon County, 3 mi E of Trippville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.720, -90.340
Law enforcement reported several trees and power lines down at the intersection of CTH WW and Oak Lane 3 miles east of Trippville.
Hail, Vernon
- When
- September 22, 1:39 PM CST
- Where
- Vernon County, 0.85 mi NE of Victory
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.490, -91.210
Emergency management reported penny sized hail 1 mile northeast of Victory.
Hail, Vernon
- When
- September 22, 1:52 PM CST
- Where
- Vernon County, De Soto
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.420, -91.200
Law enforcement reported quarter sized hail in De Soto.
Tornado, Crawford
- When
- September 22, 3:04 PM CST to 3:07 PM CST
- Where
- Crawford County, 0.24 mi NW of Mt Sterling to 0.45 mi ESE of Mt Sterling
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 40 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.322, -90.934
This EF-0 tornado began in a corn field northwest of Mount Sterling with drone footage capturing the swirling corn pattern. The tornado continued southeast damaging a farm outbuilding and a few buildings in town before dissipating.
Hail, Grant
- When
- September 22, 5:08 PM CST
- Where
- Grant County, 2.07 mi S of Montfort
- Measured
- 2 in hail
- Property damage
- $62,000
- Crop damage
- $138,000
- Reported by
- Storm Chaser
- Coordinates
- 42.940, -90.430
A storm chaser reported 2 inch diameter hail 2 mile south of Montfort.
Hail, Grant
- When
- September 22, 5:29 PM CST
- Where
- Grant County, 0.69 mi N of Montfort
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.980, -90.430
Emergency management reported quarter sized hail 1 mile north of Montfort. The report was relayed via NWS Chat.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 22, 20252 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, September 22, 20251 death · $5,000 · 2 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, September 22 to 24, 2025$150,000 · 2.5 in hail · 15 events
- Tornado and Damaging Winds in Kentucky, September 22, 2025$103,000 · EF0 · 3 events
- Debris Flows in Colorado, September 22, 2025$45,000 · 4 events
- Tornadoes and Hail in Michigan, September 22, 2025EF1 · 4 events
- Damaging Winds in Kentucky, September 22, 2025$15,000 · 50 kt wind · 6 events
- Hail in Nebraska, September 22, 20252 in hail · 13 events
- Damaging Winds in Alabama, September 22, 20251 injured · $7,000 · 52 kt wind · 3 events
- Damaging Winds in Mississippi, September 22, 2025$15,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Iowa, September 22, 20251 in hail · 10 events
- Flash Flooding in Arkansas, September 22 to 24, 20257 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289014, 1289010, 1289011, 1289021, 1289012, 1289013.